Maximally degenerate laplacians
Annales de l'Institut Fourier, Volume 46 (1996) no. 2, pp. 547-587.

The Laplacian Δ g of a compact Riemannian manifold (M,g) is called maximally degenerate if its eigenvalue multiplicity function m g (k) is of maximal growth among metrics of the same dimension and volume. Canonical spheres (S n , can ) and CROSSes are MD, and one asks if they are the only examples. We show that a MD metric must be at least a Zoll metric with just one distinct eigenvalue in each cluster, and hence with all band invariants equal to zero. The principal band invariant is then calculated in terms of geodesic integrals of curvature and Jacobi fields, giving a local metric condition for maximal degeneracy. In special cases (surfaces of revolution, real projective spaces) the MD metrics are shown to be CROSSes.

Le laplacien Δ g d’une variété riemannienne compacte (M,g) est dit maximalement dégénéré (MD) si la fonction m k (g) de multiplicité des valeurs propres est de croissance maximale parmi les métriques de même dimension et volume. Les sphères canoniques (S n , can ) et les CROSS sont MD, et on se demande s’ils sont les seuls exemples. Nous montrons qu’une métrique MD doit au moins être une métrique de Zoll, avec une seule valeur propre distincte dans chaque accumulation, et donc avec toutes les invariants de bandes égaux à zéro. L’invariant principal de bande est calculé en termes d’intégrales géodésiques de courbure et des champs de Jacobi, donnant une condition locale métrique pour la dégénérescence maximale. Dans des cas spéciaux (surfaces de révolution, espaces projectifs réels), on démontre que les métriques MD sont des CROSS.

@article{AIF_1996__46_2_547_0,
     author = {Zelditch, Steven},
     title = {Maximally degenerate laplacians},
     journal = {Annales de l'Institut Fourier},
     pages = {547--587},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {46},
     number = {2},
     year = {1996},
     doi = {10.5802/aif.1524},
     mrnumber = {97h:58171},
     zbl = {0853.58101},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.1524/}
}
TY  - JOUR
AU  - Zelditch, Steven
TI  - Maximally degenerate laplacians
JO  - Annales de l'Institut Fourier
PY  - 1996
SP  - 547
EP  - 587
VL  - 46
IS  - 2
PB  - Association des Annales de l’institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.1524/
DO  - 10.5802/aif.1524
LA  - en
ID  - AIF_1996__46_2_547_0
ER  - 
%0 Journal Article
%A Zelditch, Steven
%T Maximally degenerate laplacians
%J Annales de l'Institut Fourier
%D 1996
%P 547-587
%V 46
%N 2
%I Association des Annales de l’institut Fourier
%U http://www.numdam.org/articles/10.5802/aif.1524/
%R 10.5802/aif.1524
%G en
%F AIF_1996__46_2_547_0
Zelditch, Steven. Maximally degenerate laplacians. Annales de l'Institut Fourier, Volume 46 (1996) no. 2, pp. 547-587. doi : 10.5802/aif.1524. http://www.numdam.org/articles/10.5802/aif.1524/

[Besse] A. Besse, Manifolds all of whose geodesics are closed, Ergeb, Math., 93, Springer-Verlag, New York, 1978. | MR | Zbl

[Besson] G. Besson, Sur la multiplicité de la première valeur propre des surfaces riemanniennes, Ann. Inst. Fourier, Grenoble, 30-1 (1980), 109-128. | EuDML | Numdam | MR | Zbl

[BGM] M. Berger, P. Gauduchon, E. Mazet, Le spectre d'une variété riemannienne, SLN 194, Springer-Verlag, New York, 1974. | MR | Zbl

[BMG] L. Boutet De Monvel, V. Guillemin, The spectral theory of Toeplitz operators, Ann. Math. Studies, 99, Princeton Univ. Press, 1981. | MR | Zbl

[Bru] J. Brüning, Heat equation asymptotics for singular Sturm-Liouville operators, Math. Ann., 268 (1984), 173-196. | EuDML | MR | Zbl

[CV] Y. Colin De Verdière, Sur le spectre des opérateurs elliptiques à bicaractéristiques toutes périodiques, Comment. Math. Helv., 54 (1979), 508-522. | EuDML | MR | Zbl

[CV2] Y. Colin De Verdière, Construction de laplaciens dont une partie finie du spectre est donnée, Ann. Scient. Éc. Norm. Sup., 20 (1987), 599-615. | EuDML | Numdam | MR | Zbl

[DG] H. Duistermaat, V. Guillemin, The spectrum of elliptic operators and periodic bicharacteristics, Inv. Math., 29 (1975), 39-79. | EuDML | MR | Zbl

[Engman] M. Engman, New spectral characterization theorems for S2, Pacific J. Math., 154 (1992), 215-229. | MR | Zbl

[Gr] A. Gray, Tubes, Addison-Wesley, New York, 1990. | MR | Zbl

[Gu] V. Guillemin and A. Uribe, Circular symmetry and the trace formula, Invent. Math., 96 (1989), 385-423. | MR | Zbl

[G1] V. Guillemin, Band asymptotics in two dimensions, Adv. Math., 42, 148-282. | MR | Zbl

[G2] V. Guillemin, Some spectral results on rank one symmetric spaces, Adv. Math., 28 (1978), 129-137. | MR | Zbl

[G3] V. Guillemin, Some spectral results for the Laplace operator with potential on the n-sphere, Adv. Math.; 27 (1978), 273-286. | MR | Zbl

[HoI-IV] L. Hörmander, The analysis of partial differential operators, vol. I-IV, Grundlehren 256-7, 274-5, Springer-Verlag, New York, 1983-1984. | Zbl

[I] A. Ivic, The Riemann zeta function, Wiley-Interscience, John Wiley and Sons, New York, 1985. | MR | Zbl

[Jac] R. Jacoby, One parameter transformation groups of the three sphere, Proc. AMS, 7 (1956), 131-142. | MR | Zbl

[K] C. Kassel, Le résidu non commutatif, Séminaire Bourbaki n° 708, Astérisque, 177-178 (1989), 199-229. | Numdam | MR | Zbl

[Sh] M. A. Shubin, Pseudo-differential operators and spectral theory, Springer-Verlag, 1987. | Zbl

[W] A. Weinstein, Asymptotics of eigenvalue clusters for the Laplacian plus a potential, Duke Math. J., 44 (1977), 883-892. | MR | Zbl

[W2] A. Weinstein, Fourier integral operators, quantization and the spectra of riemannian manifolds, in Géométrie Symplectique et Physique Mathématique, Colloq. Int. CNRS n° 237 (1975), 289-298. | MR | Zbl

[Widom] H. Widom, The Laplace operator with potential on the 2-sphere, Adv. in Math., 31 (1979), 63-66. | MR | Zbl

[Yau] S. T. Yau, Open problems in geometry, in Proc. Symp. Pure Math., vol. 54, part 1, AMS (1992), 1-28. | MR | Zbl

[Z1] S. Zelditch, Fine structure of Zoll spectra, J. Fun. An., to appear. | Zbl

Cited by Sources: